Aspirin lowers risk of COVID: New findings support preliminary Israeli trial

Share

Shaare Zedek hospital team members wearing safety gear work in the Coronavirus ward of Shaare Zedek hospital in Jerusalem on September 23, 2021.

Over-the-counter aspirin could protect the lungs of COVID-19 patients and minimize the need for mechanical ventilation, according to new research at the George Washington University.
The team investigated more than 400 COVID patients from hospitals across the United States who take aspirin unrelated to their COVID disease, and found that the treatment reduced the risk of several parameters by almost half: reaching mechanical ventilation by 44%, ICU admissions by 43%, and overall in-hospital mortality by 47%.

“As we learned about the connection between blood clots and COVID-19, we knew that aspirin – used to prevent stroke and heart attack – could be important for COVID-19 patients,” said Dr. Jonathan Chow of the study team. “Our research found an association between low-dose aspirin and decreased severity of COVID-19 and death.”

Low-dose aspirin is a common treatment for anyone suffering from blood clotting issues or in danger of stroke, including most people who had a heart attack or a myocardial infarction. Although affecting the respiratory system, the coronavirus has been associated with small blood vessel clotting, causing tiny blockages in the pulmonary blood system, leading to ARDS – acute respiratory distress syndrome.

Israeli researchers reached similar results in a preliminary trial at the Barzilai Medical Center in March. In addition to its effect on blood clots, they found that aspirin carried immunological benefits and that the group taking it was 29% less likely to become infected with the virus in the first place.
“Aspirin is low cost, easily accessible and millions are already using it to treat their health conditions,” said Chow. “Finding this association is a huge win for those looking to reduce risk from some of the most devastating effects of COVID-19.”
Aspirin, while having a substantial effect on reducing blood clots, can also cause bleeding disorders and stomach ulcers and has harmful side effects on patients to whom the treatment is not indicated. Be advised that new treatments should never be started without consulting a healthcare provider.